Alert archive / Minnesota / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS Duluth, MN

April 6, 1997Pine County, Minnesota

NWS Duluth, MN issued this flash flood warning at Apr 6, 1997, 6:50 PM CDT for Pine County, Minnesota. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 1997, 6:50 PM CDT (23:50 UTC)
Expired
Apr 7, 1997, 11:00 AM CDT
In force
16 hr
Issued by
NWS Duluth, MN
Area
Whole counties

County Pine County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 062351
FFWDLH
MNC115-111600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
650 PM CDT SUN APR 6 1997
 
THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL FRIDAY APRIL 11TH
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL MINNESOTA
 
   ...SOUTHERN PINE COUNTY
 
 
...SNAKE RIVER LEVELS IN PINE CITY EXPECTED TO CONTINUE RISING...
 
THE SNAKE RIVER AT PINE CITY IN EAST CENTRAL MINNESOTA HAD CONTINUED
TO RISE THROUGH THE AFTERNOON AND WATER WAS STARTING TO FLOOD A PARK
IN THE CITY. THE 6 PM CDT RIVER STAGE AT PINE CITY WAS 8.1 FEET WHICH
IS A RISE OF 0.3 FEET SINCE 6 AM THIS MORNING. THE ESTIMATED FLOOD STAGE
IS 8 FEET AND THE RIVER IS FORECAST TO RISE AND CREST BETWEEN 9.0 AND
9.5 FEET LATE THURSDAY APRIL 10TH OR EARLY ON FRIDAY APRIL 11TH.
 
ADDITIONAL FLOODING IS POSSIBLE IN AND AROUND THE SNAKE RIVER FROM
PINE CITY TO THE JUNCTION WITH THE ST CROIX RIVER.
 
THE GRINDSTONE AND KETTLE RIVERS IN PINE COUNTY WERE ALSO REPORTED
TO BE RUNNING AT OR JUST ABOVE BANKFULL. SOME FLOODING OF LYONS PARK
ALONG THE GRINDSTONE RIVER IN HINCKLEY WAS REPORTED WITH A RV PARK
UNDER A FOOT OF WATER. THE RISE IN THE RIVER LEVELS IS A RESULT OF
THE SNOWMELT COMBINED WITH HEAVY RAINS ACROSS THE AREA LAST NIGHT.
 
PERSONS LIVING ALONG AND NEAR RIVERS ACROSS PINE COUNTY SHOULD
MONITOR THEIR RIVER LEVELS CLOSELY THE NEXT FEW DAYS. IF SERIOUS
FLOODING DOES DEVELOP BE PREPARED TO ACT QUICKLY TO PROTECT LIVES
AND PROPERTY.
 
SES
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO.
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 2:47 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 6, 2:47 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT SUN APR 6 1997

LITTLE TIME FOR DISCUSSION GIVEN FLOODING PROBLEMS AND BACKUP OF GFK.

POWERFUL LOW TO CONTINUE TO PULL AWAY. 6+ MB PRES RISES NOTED IN
EASTERN NEBRASKA. TOPS WARMING IN EASTERN NORTH DAKOTA AND ETA
MODEL SHOWS BEST LIFT MOVING NORTH INTO CANADA. ALSO TIME SECTIONS
SHOW DRIER AIR WORKING INTO CWA. HOWEVER...CYCLONIC FLOW WILL
CONTINUE TO SPAWN SHSN AND CLOUDS. ALSO VERY COLD H8 TEMPS PROGGED
TO MOVE IN. FAN/FWC TEMPS LOOK GOOD...AND LIKE COLDER FWC FOR INL.

WITH -20 H8 TEMPS MOVING IN...THE LAKE-H8 TEMP DIFFERENCE IS THERE
BUT FLOW FROM SFC TO H7 LOOKS TO BE UNFAVORABLE FOR MUCH. SNOW
SHOWERS WILL ALREAFDY BE IN FORECAST SO NO NEED TO HIGHLIGHT.

JUST HEARD THAT BACKUP NO LONGER NEEDED.

COORD WITH MPX..MKX.

MELDE

Nearby

Flash Flood Warnings in Minnesota, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.